Quantcast

Living Nutrition Coumadin and Vitamin K Require a Careful Balance

July 30, 2008

By Lydia Gehring

A special request came to me last week. A friend asked for a list of Vitamin K foods. Without giving me any other information she said that it was important to know more about Vitamin K.

Usually Vitamin K is limited in the diet while taking the drug Warfarin, also known as Coumadin. This drug acts as an anti- coagulant. This means that when a person’s blood is too thick and forms clots, the risk for heart attack, stroke and other serious medical problems increases.

Coumadin/Warfarin is a medicine that will keep your blood from clotting or clumping up. As an anti-coagulant, “anti” means against and “coagulant” means to thicken into a gel or solid. Sometimes this drug is called a blood thinner. Think of cold syrup being poured — it is sticky, thick and flows slowly. Coumadin/Warfarin helps your blood flow easier and not clot.

The main dietary concern of taking Warfarin (Coumadin) has to do with the amount of Vitamin K in your diet. Vitamin K changes the way this medication works. When a person eats foods that are high in Vitamin K, this can decrease the effect of Warfarin. Likewise, eating less Vitamin K can increase the effect of the medication. Eat a normal diet so the medicine will not change.

The key is to eat the same amount of Vitamin K each day. If the diet usually contains foods that are high in Vitamin K, do not change. If a person wants to start eating these foods everyday, tell the doctor. Do not make any major changes without speaking with the physician while taking Warfarin.

Foods that are high in Vitamin K include: bean sprouts, beef liver, broccoli, Brussel sprouts, cabbage, canola oil, cauliflower, collard greens, endive, Garbanzo beans, green tea, horseradish, kale, lettuce (head and leaf), lentils, mayonnaise, mustard greens, parsley, scallions, soybean oil, soybeans, spinach, turnip greens, watercress and any foods with Olestra.

Drinking alcohol can also affect the way Coumadin works in the body. Serious problems can occur when someone drinks more than two drinks a day or when there is a change in the usual pattern. Binge drinking is not good for someone on this medication.

Keep in mind the amounts of foods with Vitamin K eaten add up. So if a person eats more foods that contain medium amounts of Vitamin K in a particular day, the Vitamin K intake will be high for that day.

Cranberries and cranberry juice may affect the medication. Four ounces a day is all right. Do not begin drinking it without notifying your physician. The same is true for green tea. A daily cup is fine but do not start drinking a lot without letting the doctor know.

Some herbs may cause problems with Coumadin. Several popular herbs such as aniseed, black haw, clove, dong quai, feverfew, garlic, ginger, ginkgo biloba, ginseng, goldenseal, red clover, St. John’s Wort, sweet clover and yarrow have been reported to affect how the body uses Coumadin. Tell the doctor, pharmacist, or dietitian if any herbal preparations are taken. Even though herbs are “natural” products, they may not be safe with medicines.

For more information visit http://www.ahrq.gov/consumer/ coumadin.htm#what.

Bobbie Randall is a registered, licensed dietitian in Wooster. Contact her at BobbieRandallRD@aol.com.

(c) 2008 Daily Record, The Wooster, OH. Provided by ProQuest Information and Learning. All rights Reserved.




comments powered by Disqus